Home > Jim > Jim had a chemo induced seizure

Jim had a chemo induced seizure

Once I realized what was happening yesterday, it was rather scary.  Helen was on one side of Jim while I was on the other, to get him from the car to the house after his infusion.  The three of us fell over on the bed together because Jim’s legs stopped working properly once he got into the house.  It was funny for about a second.  Then, I rolled over and saw Jim’s pupils were HUGE.  At the same time, Helen noticed Jim’s arms tighten.  I’d say this seizure lasted several seconds.  Of course, Helen was telling me to call Dr. DeLeon, at the same time I was trying to scramble through my new smart phone to make that call!

Jim then continued to have several sudden, intensely painful headaches, that started at very regular 30 minute intervals.  I told Jim it was his body trying to get rid of the poison.  His response, “Yea, it doesn’t like it.”  Fortunately, the last two were over an hour apart and not nearly as bad because we had given him a dose of hydrocodone.  Jim seems “normal” this morning.

This is not a common reaction to the build-up of Oxaliplatin, but it’s not an unheard of reaction.  This drug tends to really mess with the nervous system.  They had tried to avoid Jim having a reaction by putting it in a larger volume of fluid this time.  Next time, they have a few other options like more Benadryl in the middle of the infusion,  including more steroids during the infusion and/or slowing the infusion down.

Advertisements
  1. John and Debbie Wessels
    September 7, 2011 at 12:14 pm

    I am so sorry to hear about the seizure. Our hearts and prayers are with Jim and your family. The great thing is God is there right by your sides. Give Sara a hug and kiss for us. Love, Debbie

    • September 7, 2011 at 4:40 pm

      Thank you for your comment and subscribing to our blog. I have come to understand the “Footprints” poem very well. I’m not sure if my feet have hit the ground yet. 😉 Sarah can’t wait to see you again!

  2. Catherine Mitchell-Baker
    September 7, 2011 at 8:40 pm

    HI Guys ! SO very sorry to hear of the scare and the incident of the seizure! I guess not all days can be good days but the bad ones surely make us cherish them when we can huh ! Will send up a couple dozen extra prayers for JIm and you to Beckie & Helen ! I know you were both terrified! Big hugs Love Catherine

    • September 7, 2011 at 10:21 pm

      Catherine,
      We certainly have learned to wring all the fun out of the good days. And we can’t predict those days, so it’s pretty much hour by hour. Thanks for the extra prayers!

  3. jayne field
    September 8, 2011 at 1:21 pm

    Oh, my. I read this post right before I went to bed last night. I am so sorry Jim had this reaction. And thank goodness you and Helen were there to the rescue and make the calls.
    Am so hoping the night went well and Jim’s headaches didn’t reappear. Sounds like everyone is working on a solution so that this might be avoided next time.
    Know that I am thinking of each of you. And thank you for keeping us up to speed on how Jim is feeling.
    Love,
    Jayne

  4. September 11, 2011 at 11:51 pm

    Jayne,
    My mother never reads the blog before going to bed. Always in the morning. And she knows what is going on here! Thanks for your support – you’re my top commenter. 😉

  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: